Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 116, NWS Indianapolis, IN

June 15, 2008Montgomery County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 15, 2008, 6:27 PM EDT for Montgomery County, Tippecanoe County, Indiana. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2008, 6:27 PM EDT (22:27 UTC)
Expired
Jun 15, 2008, 7:15 PM EDT
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Montgomery County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:37 PM EDTTSTM WND DMGLafayette, INTREES AND LIMBS DOWN AROUND THE COUNTY TO THE NORTHWEST OF LAFAYETTE. WINDS AT 60 MPH.
Jun 15, 6:40 PM EDTTSTM WND DMG8 Ne Lafayette, INNUMEROUS TREES AND LIMBS DOWNED ALONG STATE ROAD 25 NEAR AMERICUS.
Jun 15, 6:40 PM EDTTSTM WND GST 70Lafayette, IN
Jun 15, 7:20 PM EDTTSTM WND DMGLafayette, INTREE BLOWN DOWN ON 9TH STREET HILL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 4:21 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 152228
SVRIND
INC107-157-152315-
/O.NEW.KIND.SV.W.0116.080615T2227Z-080615T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EDT SUN JUN 15 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA...
  TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 715 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE          
  EXTENDING FROM 15 MILES EAST OF FOWLER TO 14 MILES WEST OF         
  LAFAYETTE TO 17 MILES WEST OF LAFAYETTE TO 19 MILES EAST OF        
  DANVILLE...AND MOVING EAST AT 29 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WINGATE BY 645 PM EDT...
  SHADELAND BY 650 PM EDT...
  NEW RICHMOND BY 655 PM EDT...
  LINDEN BY 705 PM EDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 162 AND 185.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4057 8671 4012 8671 4014 8710 4058 8710
TIME...MOT...LOC 2227Z 270DEG 25KT 4061 8701 4047 8711
          4034 8716 4017 8725

$$
SALLY
2 follow-up statements
000 
WWUS53 KIND 152248
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
648 PM EDT SUN JUN 15 2008

INC107-157-152315-
/O.CON.KIND.SV.W.0116.000000T0000Z-080615T2315Z/
MONTGOMERY-TIPPECANOE-
648 PM EDT SUN JUN 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHERN MONTGOMERY AND TIPPECANOE COUNTIES...

AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 7 MILES NORTH OF BATTLE GROUND TO WEST LAFAYETTE 
MOVING EAST AT 29 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  NEW RICHMOND BY 655 PM EDT...
  LINDEN BY 705 PM EDT...
  DAYTON BY 710 PM EDT...
  CLARKS HILL BY 715 PM EDT...

LAT...LON 4012 8671 4014 8710 4051 8702 4057 8671
TIME...MOT...LOC 2248Z 270DEG 25KT 4061 8682 4047 8692
          4034 8697 4017 8706

$$

JK
000 
WWUS53 KIND 152313
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
713 PM EDT SUN JUN 15 2008

INC107-157-152323-
/O.EXP.KIND.SV.W.0116.000000T0000Z-080615T2315Z/
MONTGOMERY-TIPPECANOE-
713 PM EDT SUN JUN 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTGOMERY AND
TIPPECANOE COUNTIES WILL EXPIRE AT 715 PM EDT/615 PM CDT/...

STRONG STORMS HAVE MOVED OUT OF THE AREA.

LAT...LON 4012 8671 4014 8710 4051 8702 4057 8671
TIME...MOT...LOC 2313Z 270DEG 25KT 4061 8659 4047 8669
          4034 8674 4017 8683

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:34 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 15, 2:34 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
234 PM EDT SUN JUN 15 2008

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN INTO MID WEEK.

AT 18Z AN OUTFLOW BOUNDARY FROM PREV CONVECTION WAS STRETCHING
ACROSS THE CENTRAL FORECAST AREA /FA/. DEWPOINTS WERE IN THE UPPER
50S AND LOWER 60S. A TSRA COMPLEX WAS ACROSS IA/MO.

MODELS WERE IN DECENT AGREEMENT...THOUGH NONE HAS REALLY CAPTURED
WHAT WENT ON THIS AM AND IS GOING ON NOW. WILL USE A BLEND FOR MUCH
OF FCST BUT NOT RELY ON THEM FOR CONVECTION THIS EVENING.

BASED ON CURRENT MOVEMENT...AT LEAST PART OF TSRA COMPLEX COULD BE
ACROSS THE FA AT 00Z. THIS WILL MAKE POPS KIND OF DIFFICULT IN TERMS
OF WHETHER TO GO LIKELY OR NOT. EITHER WAY MAV POPS ARE TOO LOW. FOR
NOW WILL GO 50 POPS WITH SCT WORDING. MOST LIKELY WILL REQUIRE
UPDATING AS EXTENT OF COVERAGE BECOMES APPARENT. /PRIOR TO 00Z WILL
UP POPS FROM WHAT IS CURRENTLY IN THE GRIDS ACROSS WRN FA TO ACCOUNT
FOR THE APPROACHING TSRA/. SPEED MAX MOVES IN OVERNIGHT AND WILL
GENERATE ADDITIONAL LIFT FOR AN APPROACHING COLD FRONT. WILL
CONTINUE 50 POPS WITH SCT WORDING OVERNIGHT. FA IS STILL IN MODERATE
RISK AND WILL CONTINUE TO HIGHLIGHT RISK IN HWO. OLD OUTFLOW
BOUNDARY MAY ADD TO SVR THREAT. MAV TEMPS LOOK TOO COOL ACROSS SRN
FA AS COOLER AIR WILL NOT ARRIVE THERE UNTIL LATE. THUS WENT WITH A
BLEND OF COLDER MAV AND WARMER MET NUMBERS.

FRONT WILL EXIT THE AREA ON MON BUT WILL HANG AROUND LONG ENOUGH FOR
CHANCE POPS MOST OF THE DAY WITH HIGHEST POPS ACROSS SRN FA CLOSER
TO FRONT. MAV TEMPS LOOK TOO WARM FOR CLOUDS AND SCT PRECIP. AGAIN
WENT WITH A BLEND OF MAV/MET.

UPPER LOW WILL SET UP ACROSS SE CANANA/NERN USA INTO MID WEEK. FA
WILL BE IN NW FLOW AND WILL KEEP COOLER CONDS ACROSS THE AREA. NW
FLOW IS NOTORIOUS FOR SENDING WAVES DOWN INTO THE AREA AND
GENERATING PRECIP...BUT AM NOT CONFIDENT ENOUGH OF ANY ONE PERIOD TO
INTRODUCE POPS AT THIS TIME. THUS HAVE KEPT TUE-THU DRY FOR THE
MOMENT. THIS MAY CHANGE. A BLEND OF MET/MAV LOOKS REASONABLE INTO
TUE FOR TEMPS.

IN THE EXTENDED...MOST MODELS HINTING AT RAIN ON FRI AND SAT...SO
HAVE ADDED LOW CHANCE POPS FOR THEN.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.
MOSTLY VFR THROUGH THE PERIOD...BUT SCT THUNDERSTORMS WILL BE MAINLY
A CONCERN MAINLY TONIGHT. AN OUTFLOW BOUNDARY NR A KIND-KMIE LINE.
HOWEVER SO FAR NOTHING HAS DEVELOPED ALONG IT.  MAIN CONCERN WILL BE
LARGE COMPLEX OF THUNDERSTORMS OVER NRN MISSOURI AND EXTREME
SOUTHERN IOWA.  THIS WILL MOVE OUR WAY AND STRONG THUNDERSTORMS WILL
BE A CONCERN BY LATE AFTERNOON AND EVENING. NAM INDICATES A POSSIBLE
PERIOD OF THUNDERSTORMS LATE TONIGHT AS CD FNT MOVES IN.
FORTUNATELY...PREVAILING CONDITIONS TO REMAIN VFR. WILL END
THUNDERSTORMS ALL AREAS BY 12-15Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JH
PUBLIC...CS
Hazardous weather outlook, Jun 15, 3:23 PM EDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EDT SUN JUN 15 2008

INZ021-028>031-035>042-045>049-052-054>057-062>065-072-161930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-CLAY-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-
BARTHOLOMEW-DECATUR-JENNINGS-
323 PM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM ACTIVITY IS EXPECTED FROM LATE THIS AFTERNOON INTO
THE OVERNIGHT HOURS. PRESENT INDICATIONS ARE THAT THE BEST
CHANCES FOR SEVERE STORMS WILL BE BETWEEN THE HOURS OF 600 PM AND
MIDNIGHT. DAMAGING WINDS APPEARS TO BE THE MAIN THREAT...WITH LARGE HAIL
A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOME THUNDERSTORM ACTIVITY MAY LINGER INTO THE DAY ON MONDAY. AT
THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043-044-051-053-060-061-067>071-161930-
VERMILLION-PARKE-VIGO-OWEN-SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-
323 PM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM ACTIVITY IS EXPECTED LATE THIS AFTERNOON INTO INTO
TONIGHT. PRESENT INDICATIONS ARE THAT SOME OF THE STORMS MAY BE
SEVERE...ESPECIALLY BETWEEN THE HOURS OF 600 PM AND MIDNIGHT. DAMAGING
WINDS APPEARS TO BE THE MAIN THREAT...WITH LARGE HAIL A SECONDARY
THREAT.

RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST FORK
OF THE WHITE...MUSCATATUCK...AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOME THUNDERSTORM ACTIVITY MAY LINGER INTO THE DAY ON MONDAY. AT
THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST FORK
OF THE WHITE...MUSCATATUCK...AND WABASH RIVERS INTO THE SECOND
HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:53 PM EDTSevere Thunderstorm WarningINDFountain, Warren67 min
Jun 15, 6:18 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion42 min
Jun 15, 6:39 PM EDTSevere Thunderstorm WarningINDCarroll36 min
Jun 15, 6:42 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Putnam, Vermillion63 min
Jun 15, 6:51 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Howard, Tipton54 min
Jun 15, 7:12 PM EDTSevere Thunderstorm WarningINDVigo33 min
Jun 15, 7:16 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam44 min
Jun 15, 7:24 PM EDTSevere Thunderstorm WarningINDHamilton, Howard, Tipton36 min
Jun 15, 7:39 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Hendricks, Madison, Marion51 min
Jun 15, 7:43 PM EDTSevere Thunderstorm WarningINDDelaware, Madison47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.